NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 8, 9:32 AM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 8, 9:32 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1032 AM EDT Thu Jul 8 2021
.SYNOPSIS...
Scattered showers and thunderstorms will
increase in coverage through the day Thursday as a frontal boundary
lifts northward. Thursday evening through Friday morning, a
widespread soaking rain is expected for much of the region as the
remnants of Elsa pass to our southeast. Chances for showers diminish
Friday afternoon and evening. There will be a slight chance for
showers Saturday and a chance for showers on Sunday continuing
through the first half of the work week. Temperatures will be
seasonable cool through the weekend but warm up again early next
week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
.UPDATE...**A Flash Flood Watch has been expanded to include
Ulster, Dutchess, and Columbia counties in eastern New York from
this evening to Friday afternoon**
As of 10:30 AM EDT...A corridor of moderate to heavy rainfall
has developed from Ulster County northeastward into Columbia
County with lighter rainfall over Albany into the Berkshires and
southern VT. Have bumped up PoPs to reflect these current
observations. Nudged temperatures across the ALY forecast area
down a bit due to abundant cloud cover limiting incoming solar
radiation. Adjusted dewpoints, wx, RH, and apparent temperature
grids to reflect current obs and forecast trends as well. Rest
of forecast remains on track. See previous discussion below.
Previous discussion...
.Update...As of 6:40 AM EDT, mostly cloudy skies continue across
the region this morning. There are a few showers on radar
extending from the Mohawk Valley through the Capital district
into southern Vermont. Some of these showers in southern VT
could briefly contain moderate rain, but elsewhere just light
rain is expected with these showers through the morning. Have
adjusted PoPs upwards in the aforementioned areas for the next
few hours to account for these showers. Otherwise, temperatures
are mainly in the 60s per the NYS Mesonet, but it is humid with
dew point depressions only a degree or 2 if that. Cloud cover
will help keep temperatures down through the morning, but
increasing temperatures are still expected later today as the
stalled frontal boundary lifts northward across our
region. Scattered showers and thunderstorms should develop this
afternoon with a marginal risk for severe weather. Thunderstorms
this afternoon could also produce heavy rainfall.
Otherwise, previous forecast remains on track for today, so just
updated grids to reflect current obs. Will also mention here
that WPC has clipped portions of Litchfield County with a
moderate risk for excessive rainfall in the day 1 and day 2
outlooks as of the latest issuance, but this does not change our
thinking for this area as outlined in the previous short term
discussion below...
Previous Discussion As of 4:10 AM EDT... a few showers are
lingering across the region after a rather impressive nocturnal
MCS moved through the region earlier this morning, bringing
widespread thunder and some damaging winds to parts of our area.
There is an MCV located over the southern Adirondacks, but this
feature is expected to move off to our north and east shortly.
Temperatures are currently in the 60s.
This morning, a stalled frontal boundary draped across our
region begins to move back northward as a warm front and we see
warm advection across much of the region south of the
Adirondacks. This will allow areas mainly south of the Capital
District to break out into the warm sector, where high
temperatures should approach 80 degrees. Further north closer to
the warm front, it will be cooler, with highs only in the upper
60s to low 70s.
Showers and thunderstorms will develop across the region through
the day today. This morning's MCS has helped to stabilize the
atmosphere, which may initially hinder shower/thunderstorm
development, but as the warm front moves northward shower and
thunderstorms activity will increase as the atmosphere
destabilizes. The SPC has placed most of our region into a
marginal risk for severe weather today. Any convection north of
the warm front should remain elevated, but convection could
become rooted in the boundary layer in the warm sector. SPC has
placed much of our region into a marginal risk for severe
weather today. Main threat will be damaging winds with some
multicell clusters of storms. However, SPC does have a 2% TOR
probability south of the Capital District. BUFKIT soundings near
POU shows veering winds in the low-levels and lengthening
hodographs tomorrow afternoon as speed shear increases, so
cannot rule out some splitting supercells in the Mid Hudson
Valley where the best instability overlaps with 30-40 kt of 0-6
km bulk shear.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Flash Flood Watch in effect for Litchfield, Berkshire,
Bennington, and Windham Counties from 00z Friday through 20z
Friday
Thursday evening, the main threat transitions from severe
weather to locally heavy rainfall. An upper trough and cold
front approaching from the west will result in deep S/SW flow
that will advect warm, moist air into the region. PWAT values
look to increase to 1.8-2" which is 2-3 standard deviations
above normal. With the overlap of deep moisture and synoptic
forcing for ascent, periods of locally heavy rainfall will be
possible. Mid-level winds will also be relatively parallel to
the frontal boundary, so training of cells will be possible.
Initially, most of this rain will be associated with the uper
trough/cold front, but the remnants of Tropical Storm Elsa will
be moving northward into our region late Thursday night into
Friday morning. The center of Elsa looks to pass to our south,
but heavy rainfall will be possible, especially across of
southern and eastern areas Thursday night into Friday. As Elsa
undergoes ET, a 300 mb jet streak is expected to form over
Upstate NY, placing our area in the right entrance region,
which may locally enhance rainfall totals. When all is said and
done, a widespread 1-3" of rain is expected with locally higher
amounts possible, especially in Litchfield County. Due to the
combination recent rainfall over the past several days and the
rain expected during the day Thursday and with Elsa, WPC has
placed much of our region into a slight risk for excessive
rainfall Thursday into Friday morning, and a flash flood watch
has been issued for western New England
Rain tapers to showers Friday as the remnants of Elsa continue
to move to our east. Some showers associated with the wrap
around moisture/deformation Northwest of Elsa will persist
through the morning, The cold front will be moving into the
region from the west Friday afternoon, so some more showers and
thunderstorms will be possible, but will be more widely
scattered than on Thursday. The cold front pushes through the
region Friday night into early Saturday morning, and as we
switch to a cold air advection regime the chances for showers
will diminish in the wake of the frontal passage. Highs Friday
will be in the upper 70s and low 80s. Saturday is shaping up to
be a nice day, with partly cloudy skies and temperatures similar
to those on Friday. High pressure building into the region from
the west should keep us mostly dry Saturday, although a few
isolated afternoon showers cannot be ruled out.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The extended forecast begins with high pressure over NY and New
England with fair and cool weather Saturday night. Lows will be in
the 50s and lower 60s with comfortable humidity levels.
The second half of the weekend will feature clouds increasing from
the south and west, as a warm front approaches. The increasing low
and mid level warm advection will focus some isolated to scattered
showers late in the day. Some isolated thunderstorms will be
possible from the Capital Region south and west. Highs will be near
normal in the upper 70s to lower 80s in the valleys and 60s to mid
70s over the mountains.
Sunday night into Monday...The forecast area may be located near a
jet confluent region with a closed/cutoff low upstream over the
upper MS River Valley. The warm front may focus occasional showers
and a few thunderstorms based on the latest GFS/ECMWF/Ensembles. The
subtropical ridge centered near Bermuda will try to increase the low
to mid level heights over the region late in the day. Lows will be
in the upper 50s to mid 60s. Highs will be similar to Sunday, but a
tad warmer in the mid Hudson Valley.
Monday night into Wednesday...The warm front finally moves to the
north and east Monday night into Tuesday with increasing heights and
humidity levels. The western Atlantic subtropical high increases
close to 600 decameters at H500 near the Mid Atlantic States. A
chance of showers and thunderstorms is possible Tuesday afternoon.
Temps will rise back above normal into the mid and upper 80s in the
lower elevations and 70s to lower 80s over the higher terrain.
Dewpts increase back into the 60s to lower 70s. Apparent temps may
creep back closer to advisory levels in the mid Hudson Valley. The
Bermuda highs continues to dominate the weather along the mid
Atlantic Coast into the Northeast with hazy, hot and humid
conditions. After a muggy night with lows mainly in the 60s. Highs
will be in the upper 70s to upper 80s with diurnally timed chances
of showers and thunderstorms.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
A warm frontal will lifting northward across eastern New York
and western New England this morning into the afternoon. Another
disturbance will move along the boundary tomorrow, as TC Elsa
approaches from the Mid Atlantic Region tonight.
Widespread MVFR/low VFR conditions this morning with some spotty
IFR/LIFR conditions with cigs around 400-600 ft AGL at KALB/KPOU/KPSF.
The cigs should improve 14-16Z to MVFR/VFR levels in the late morning,
as showers and a few thunderstorms will begin to arrive with the
front moving northward.
Scattered showers and thunderstorms will develop ahead of the
frontal boundary and wave so we used TEMPO/PROB groups to bring in
chance of showers and thunderstorms. We included thunderstorms
for KALB/KPSF/KPOU/KGFL in the 18Z to 00Z/FRI time frame.
A more widespread rainfall is expected after 00Z/FRI with MVFR
and IFR conditions. We did not include thunderstorms after midnight.
Widespread IFR conditions in the deeper moisture and widespread rainfall
are expected after 06Z/FRI.
The winds will be light and variable in direction at 7 knots or
less this morning.. Expecting mainly east to southeast
winds in the late morning at 4-8 kts extending into the
afternoon. The winds will vary in direction at 7 knots or
less in the overnight period.
Outlook...
Friday Night: Low Operational Impact. Slight Chance of SHRA.
Saturday: Low Operational Impact. Slight Chance of SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
Monday Night: Moderate Operational Impact. Chance of SHRA.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.&&
.FIRE WEATHER...
A widespread, soaking rainfall event associated is expected
Thursday into Friday with 1-3" of rain expected across the
region. Temperatures will be below normal Thursday and Friday.
Relative humidity (RH) values will only fall to around 75%
during the day Thursday and again on Friday. Thursday night and
Friday night, RH values will recover to near 100%.
On Thursday, winds will develop out of the southeast between
5-10 kts. Thursday night, winds will remain out of the south
between 5-10 kts. On Friday, southerly winds will become
northwesterly between 5-10 kts. Friday night, northwest winds
will be light at less than 5 kts.
&&
.FIRE WEATHER...
A widespread, soaking rainfall event associated is expected
Thursday into Friday with 1-3" of rain expected across the
region. Temperatures will be below normal Thursday and Friday.
Relative humidity (RH) values will only fall to around 75%
during the day Thursday and again on Friday. Thursday night and
Friday night, RH values will recover to near 100%.
On Thursday, winds will develop out of the southeast between
5-10 kts. Thursday night, winds will remain out of the south
between 5-10 kts. On Friday, southerly winds will become
northwesterly between 5-10 kts. Friday night, northwest winds
will be light at less than 5 kts.
&&
.HYDROLOGY...
Flash Flood Watch in effect for Litchfield, Berkshire,
Bennington, and Windham Counties from 00z Friday through 20z
Friday.
Rain is expected to be widespread, heavy at times, Thursday
into Friday morning, as an approaching upper level disturbance
interacts with tropical moisture. Urban and poor drainage
flooding along with isolated flash flooding will be
possible. Widespread main stem river flooding is unlikely at
this time, but some within bank rises are to be expected and
action stage (below minor flood stage) may be reached Friday on
the Hoosic, Housatonic, and the Mohawk River at Delta Dam.
Total rainfall through Friday will be between 1.5-3 inches across
the hydro service area.
Flows will begin to recede heading into the weekend with some drier
weather returning.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch from 8 PM EDT this evening through Friday
afternoon for CTZ001-013.
NY...Flash Flood Watch from 8 PM EDT this evening through Friday
afternoon for NYZ060-061-063>066.
MA...Flash Flood Watch from 8 PM EDT this evening through Friday
afternoon for MAZ001-025.
VT...Flash Flood Watch from 8 PM EDT this evening through Friday
afternoon for VTZ013>015.
&&
SYNOPSIS...Main
NEAR TERM...Evbuoma/Main
SHORT TERM...Main
LONG TERM...Wasula
AVIATION...Wasula
FIRE WEATHER...Evbuoma/Main
HYDROLOGY...Evbuoma/MainSpecial weather statement, Jul 8, 10:28 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Albany NY
1128 AM EDT Thu Jul 8 2021
CTZ001-MAZ025-NYZ060-061-065-066-081600-
Northern Litchfield-Southern Berkshire-Eastern Dutchess-Eastern
Columbia-Western Columbia-Western Dutchess-
1128 AM EDT Thu Jul 8 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LITCHFIELD...
SOUTHWESTERN BERKSHIRE...NORTHEASTERN DUTCHESS AND SOUTHERN COLUMBIA
COUNTIES...
At 1127 AM EDT, a strong thunderstorm was located near Pine Plains,
or 10 miles northeast of Rhinebeck, moving northeast at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Copake, Pine Plains, Ancram, Canaan, Millerton, Ashley Falls, Bethel,
Salisbury, Milan, Hillsdale, Taghkanic, Pachin Mills, Ancramdale,
Kerleys Corners, Wangum Village, North Hillsdale, Nevis, Alander,
Fraleighs and Shekomeko.
LAT...LON 4189 7377 4205 7387 4228 7351 4199 7328
TIME...MOT...LOC 1527Z 246DEG 33KT 4201 7373
ATE